Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Charleston, SC

August 5, 1997Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 5, 1997, 3:33 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 1997, 3:33 PM EDT (19:33 UTC)
Expired
Aug 5, 1997, 4:30 PM EDT
In force
57 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:35 PM EDTThunderstorm Wind 50Reevesville, SCPower lines down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 051932 RRA
SVRCHS
SCC019-035-052030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
333 PM EDT TUE AUG 5 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...CHARLESTON COUNTY...DORCHESTER COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
SEVERE THUNDERSTORMS WITH LARGE HAIL WERE OBSERVED BY RADAR MOVING INTO
DORCHESTER COUNTY AND INTO NORTHEASTERN SECTIONS OF CHARLESTON COUNTY.
AFFECTED COMMUNITIES ARE ST GEORGE AND SUMMERVILLE IN DORCHESTER COUNTY 
DMCLELLANVILLE IN NORTHEAST CHARLESTON COUNTY.  THE STORMS ARE MOVING
SOUTHEAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAjVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:06 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 5, 2:06 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT TUE AUG 05 1997

MODELS LAST THREE RUNS ADAMANT ABOUT LOW POPS AND IT HAS BEEN HARD TO
GET ANYTHING GOING DESPITE FNTL PROXIMITY...HOWEVER OLD RELIABLE CAPE
ROMAIN CELL HAS POPPED UP...AND THAT MAY BE ONLY PLACE CONVGNC IS
SUFFICIENT OVR S CST.  TNGT PTN OF FCST COULD JUST SAY BCMG FAIR AND
LEAVE IT AT THAT..WITHOUT MENTION.  AVN MUCH COOLER THAN NGM MOS FOR
WED AND SINCE NE FLOW SHUD BE ESTABLISHED BY 12Z WED WOULD PREFER THE
AVN MID 80S FOR HIS WED SINCE WTR TEMPS ARE IN LOW 80S.

ON CWF...NGM BDRY LYR WINDS SEEM TO BE MORE REALISTIC..WITH ABT 12 HRS
OF NE FOLLOWED BY E OR ESE WED AFTN/NIGHT.
.TNGT...NW WIND 10 KT (BECOMING N 10 KT LATE.  SEAS 3 FT.  ISOLD TSTMS.
.WED...NE WIND 10 TO 15 KT. SEAS 4 FT.
.WED NIGHT...E WIND 10 KT.  SEAS 3 FT.
.THU...SE WIND 10 KT.  SEAS 3 FT.
JFT

In the hours before

Local storm report, Aug 5, 3:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    SHULERVILLE               SC   1 INCH HAIL
08/05/97   BERKELEY                       COVERING GROUND

JFT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:42 PM EDTSevere Thunderstorm WarningCHSBerkeley63 min
Aug 5, 3:23 PM EDTSevere Thunderstorm WarningCHSColleton67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.